Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 76, NWS New Orleans, LA

September 16, 2016Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Sep 16, 2016, 5:28 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2016, 5:28 PM CDT (22:28 UTC)
Expired
Sep 16, 2016, 7:30 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1433 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WGUS54 KLIX 162228
FFWLIX
LAC103-170030-
/O.NEW.KLIX.FF.W.0076.160916T2228Z-160917T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
528 PM CDT FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ST. TAMMANY PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 730 PM CDT

* AT 528 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SLIDELL...PEARL RIVER...LACOMBE AND SLIDELL AIRPORT. 

LAT...LON 3022 8966 3017 8974 3022 8988 3023 8993
      3043 8998 3044 8974

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 4:15 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 16, 4:15 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
415 PM CDT FRI SEP 16 2016

.SYNOPSIS...

Latest surface analysis continue to show the ridge axis from
northeast CONUS to northeast Gulf, more or less between Julia and
broad area of low pressure over west gulf/Texas coast.
Precipitable water plots showed a moisture axis from Central
Florida to Southeast Louisiana to the Upper Texas coast with
values between 2 and 2.2 inches. Dry air was located from the Mid
Atlantic states to central Alabama with values between 1.25 and
1.5 inches. Upper air analysis a weak ridge axis from Baja
California to Florida. Southwest flow was present from Southwest
CONUS to Great Lakes and positively tilted trough axis from
Minnesota to Southern California.

&&

.SHORT RANGE...

Julia will continue to meander off the east coast. Dry air on the
west side of the associated circulation will continue to retreat
away from the forecast area. The weak flow around the broad low
over the west gulf will advect in deep moisture through the
weekend. Occasional lightning strikes have occurred with activity
over the last few days. Cape values were 2400 j/kg this morning
with convT around 84. Therefore, convection will start early again
Saturday morning with pretty good coverage by noon. No surface focus
or strong lift for widespread thunderstorms, will highlight more
showers with isolated to scattered thunderstorms for Saturday and
Sunday. With the main trough pressing southeast, a large area of
Marginal Risk of heavy rainfall from the Lower Mississippi Valley
to Ohio Valley, a general amount 1 to 3 inches is possible through
Monday with higher amounts around Lake Pontchartrain and
Mississippi Coast.

.LONG RANGE...

The main trough axis will continue to press east to the Mid
Mississippi valley by late Sunday with surface push over the Ohio
and Mid Mississippi Valley. This feature along with the frontal
zone will maintain a chance of rain on monday, a few strong storms
with gusty winds are possible across the north half of the
forecast Monday afternoon and Monday evening. Dry air in mid layer
will push south across the forecast area early Tuesday with pw
values to 1 inch. No real height falls and slightly cooler night
time temps across the north half forecast next week will be
attributed to dry air. We will take any cooling. Moisture from
will surge back from the east by Thursday bringing back a chance
rain for Thursday and Friday.

&&

.MARINE...

Pressure gradient has weakened in the last 24 hours. For the most
part, a lighter wind regime will be in place through early next
week. Outside of thunderstorms, do not expect to see winds get much
above 10 knots through the weekend, with seas 2 feet or less. 18

&&

.AVIATION...

Numerous showers and isolated thunderstorms continue to impact the
entire region. Movement is generally north at 10 knots. Although a
few storms are marginally strong, most are generally weak with only
light to moderate rain. Although coverage may decrease this evening
and overnight, there will likely still be activity ongoing
throughout the night. Saturday will likely be a repeat of today with
numerous showers and storms. Thus, MVFR to IFR conditions will
prevail.

Meffer

&&

.DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  87  73  88 /  30  60  30  40
BTR  74  88  73  90 /  30  60  30  50
ASD  74  89  74  90 /  30  60  30  50
MSY  77  88  76  89 /  30  60  30  50
GPT  76  87  76  87 /  30  60  30  50
PQL  75  87  74  88 /  30  60  30  50

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Sep 16, 5:28 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
528 PM CDT FRI SEP 16 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-171030-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
528 PM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE INTO
THE EVENING HOURS. ONE OR TWO STORMS COULD BE STRONG WITH
GUSTY WINDS AND LOCALLY HEAVY RAIN. MINOR STREET FLOODING WILL BE
LIKELY IN AREA THAT DRAIN POORLY AS THE RAIN COMES DOWN VERY
QUICK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH MONDAY...WITH ISOLATED THUNDERSTORMS FORECAST FOR TUESDAY
THROUGH THURSDAY. THE THUNDERSTORMS WILL BE MOST PREVALENT DURING
THE AFTERNOON AND EARLY EVENING HOURS. A FEW STORMS COULD BECOME
STRONG AND PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CAB

In the hours before

Special weather statement, Sep 16, 2:34 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
234 PM CDT FRI SEP 16 2016

MSZ077-162030-
PEARL RIVER MS-
234 PM CDT FRI SEP 16 2016

AT 232 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM CROSSROADS TO NEAR MCNEIL. THESE STORMS
WERE NEARLY STATIONARY AND PRODUCING HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
POPLARVILLE...MCNEIL AND CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3089 8954 3065 8945 3065 8954 3064 8955
      3060 8980 3079 8982 3079 8981 3080 8981
      3082 8980 3082 8978 3085 8979 3085 8977
      3087 8977
TIME...MOT...LOC 1932Z 142DEG 3KT 3079 8979 3073 8958
Special weather statement, Sep 16, 3:57 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 PM CDT FRI SEP 16 2016

LAZ040-162145-
ST. TAMMANY LA-
357 PM CDT FRI SEP 16 2016

...SPECIAL WEATHER STATEMENT...

AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PEARL RIVER...OR NEAR SLIDELL...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SLIDELL...PEARL RIVER...LACOMBE AND SLIDELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3050 8976 3049 8973 3046 8970 3042 8968
      3041 8968 3036 8966 3035 8964 3031 8963
      3029 8965 3028 8964 3018 8974 3018 8975
      3021 8978 3022 8985 3041 9001 3053 8977
TIME...MOT...LOC 2056Z 148DEG 12KT 3035 8978
Special weather statement, Sep 16, 4:56 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
456 PM CDT FRI SEP 16 2016

LAZ040-162300-
ST. TAMMANY LA-
456 PM CDT FRI SEP 16 2016

...SPECIAL WEATHER STATEMENT...

AT 455 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
PRODUCING HEAVY RAINFALL NEAR LACOMBE AND SLIDELL...MOVING NORTH AT
10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SLIDELL...COVINGTON...PEARL RIVER...ABITA SPRINGS...
LACOMBE AND SLIDELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3023 8974 3021 8980 3023 8984 3023 8985
      3025 8987 3026 8989 3025 8993 3026 8996
      3026 8998 3030 8999 3032 9001 3048 9010
      3056 8980
TIME...MOT...LOC 2155Z 162DEG 10KT 3028 8987

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:55 PM CDTSpecial Marine WarningLIX50 min
Sep 16, 3:57 PM CDTSpecial Weather StatementLIXSaint Tammany48 min
Sep 16, 4:56 PM CDTSpecial Weather StatementLIXSaint Tammany64 min

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.